Florida, 2014

Funnel Cloud in Florida, April 18, 2014

April 18, 2014 · NWS JAX · 1 event in 1 county or zone

A stacked low pressure system moved eastward across the Gulf of Mexico coast region. The warm front positioned near the Interstate 10 corridor during the late afternoon, and a few strong thunderstorms developed south of the boundary in the warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A stacked low pressure system moved eastward across the Gulf of Mexico coast region. The warm front positioned near the Interstate 10 corridor during the late afternoon, and a few strong thunderstorms developed south of the boundary in the warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 18, 1:47 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 18, 1:47 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
247 PM EDT FRI APR 18 2014

.SHORT TERM /THROUGH SUNDAY/...
NEARLY VERTICALLY STACKED LOW PRESSURE CONTINUE TO TREK ACROSS THE
NORTHERN GULF...AND WILL APPROACH THE BIG BEND BY THIS EVENING.
WIDESPREAD RAINFALL HAS SPREAD ACROSS ALL INTERIOR SECTIONS...WITH
NUMEROUS SHOWERS FURTHER SOUTH. WITH THE AXIS OF HEAVIEST RAINFALL
ACROSS EXTREME NE FL INTO SE GA...WILL TRIM THE FLOOD WATCH TO
REMOVE NORTH-CENTRAL FLORIDA COUNTIES. AS THE LOW PUSHES EAST
TO NORTHEAST THIS EVENING...THE ASSOCIATED WARM FRONTAL BOUNDARY
WILL NUDGE NORTH TO AROUND THE I-10 CORRIDOR...PLACING MUCH OF
NE FL IN THE WARM...MORE UNSTABLE SECTOR. MODEL SOUNDINGS CONTINUE
TO INDICATE SUFFICIENT INSTABILITY...ALONG WITH SOME ROTATIONAL
POTENTIAL THIS EVENING LINGERING INTO THE OVERNIGHT. WILL USE
SEVERE WORDING FOR THE ISOLATED/SCATTERED TSTMS FOR NE FL...WITH
LITTLE OR NO TSTM ACTIVITY NORTH OF THE WARM FRONT ACROSS SE GA.
FURTHER NORTH...THE MODERATE TO HEAVY RAINFALL WILL CONTINUE...WITH
TOTAL RAINFALL THROUGH TONIGHT OF 2-4 INCHES AND LOCAL AMOUNTS TO
6 INCHES. PRECIP WILL BEGIN TO TAPER OFF LATE AS THE LOW ENTERS
NE FL/SE GA. LOWS TNGT WILL RANGE FROM THE 50S NORTH OF THE FRONTAL
BOUNDARY...TO THE 60S IN THE WARM SECTOR.

SATURDAY...THE STACKED LOW WILL CROSS EXTREME SE GA EARLY...MOVING
EAST INTO THE WESTERN ATLANTIC BY LATE AFTN. NAM SHOWS A NEAR DRY
SLOT AS THE LOW PASSES...WITH THE ECMWF/GFS SHOWING MORE PRECIP
FOR MOST OF THE DAY. WILL USE SCATTERED SHOWERS FOR MOST
AREAS...WITH NUMEROUS ACROSS NORTHERN PORTIONS OF SE GA TO THE
NORTH OF THE LOW. HIGHS WILL RANGE FROM THE 60S ACROSS SE GA...TO
AROUND 70 FOR THE I-10 CORRIDOR...AND MID 70S FOR NORTH-CENTRAL FL.

SAT NIGHT AND SUN...STACKED LOW PRESSURE WILL MOVE OFFSHORE INTO
THE WRN ATLANTIC AND HIGH PRESSURE WEDGES DOWN THE LEE OF THE
APPALACHIANS INTO CENTRAL GA.A DEEP LAYER NORTHERLY FLOW WILL
FUNNEL SWD INTO OUR AREA. LINGERING LIGHT SHOWERS WILL MOVE
OFFSHORE BY SUN AFTN. BREEZY NORTH WINDS MAY BE NEAR LAKE WIND
ADVISORY CONDITIONS ALONG THE EAST COAST WHERE SPEEDS WILL BE
AROUND 20G35MPH. MOSTLY CLOUDY SKIES WILL HOLD LOWS IN THE 50S
MOST AREAS. COOL NORTHERLY FLOW WILL KEEP HIGHS IN THE 60S ACRS
ERN HALF OF SE GA AND ALONG THE NE FL COAST. FARTHER INLAND...THE
HIGHS WILL CLIMB INTO THE 70S AND APPROACH 80 AROUND OCALA.

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUN NIGHT...WINDS VEER NNE AS THE RIDGE SETTLES FARTHER SOUTH OVER
GA AND WINDS GRADUALLY DECREASE. A FEW SHOWERS ARE POSSIBLE OVER
THE COASTAL WATERS. TEMPS WILL RANGE FROM LOWER 50S NORTH TO
AROUND 60 EXTREME SOUTH

REMAINDER OF THE WEEK...
MOSTLY DRY AND NEAR TO SLIGHTLY ABOVE CLIMO TEMPS WITH MINS IN
THE MID 50S TO LOW 60S AND HIGHS IN THE UPPER 70S TO LOWER 80S. A
FAST MOVING SHORT WAVE TROUGH AND WEAK SFC FRONT MAY BRING A QUICK
SHOT OF SHOWERS OVER SE GA ON WED...BUT ONLY ADVERTISED 20% CHANCE
OF POPS FOR SE GA GIVEN WEAK FORCING.

.AVIATION...
IFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TNGT WITH CIGS
500-800 FT. WAVES OF HEAVY RAINFALL WILL LOWER VSBY TO 1-2SM. AS
THE WARM FRONT LIFTS NORTH...GNV HAS IMPROVED TO VFR BUT EXPECTED
TO DETERIORATE AGAIN THIS EVENING TO MVFR. WINDS HAVE VEERED TO SE
AS THE WARM FRONT PASSES...BUT CONTINUE TO GUST TO 20-25 KTS NEAR
THE COAST. ISOLATED TSRA ARE POSSIBLE ESPECIALLY NEAR THE FRONTAL
BOUNDARY.

&&

.MARINE...
WITH CONDITIONS IMPROVING SLIGHTLY NEARSHORE...WILL LOWER THE SCA
AND USE CAUTION TNGT...WITH SCA REDEVELOPING BY LATE IN THE
WEEKEND. SCA CONDITIONS WILL PERSIST OFFSHORE THROUGH EARLY NEXT
WEEK WITH GALES POSSIBLE SUNDAY NIGHT.

RIP CURRENTS/SURF/COASTAL FLOODING: HIGH RISK THROUGH TONIGHT.
MODERATE RISK SATURDAY. HIGH SURF ADVISORY THROUGH TNGT FOR 5-7
FEET BREAKERS. TIDES ARE RUNNING 1-1.25 FEET ABOVE NORMAL...AND
WITH THE NEXT HIGH TIDE CYCLE (AROUND MIDNIGHT) AROUND 7 FEET AT
FERNANDINA BEACH...LEVELS MAY APPROACH MINOR FLOOD. WITH THE
SITUATION MARGINAL AND VERY SHORT LIVED...WILL NOT ISSUE A COASTAL
FLOOD ADVISORY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  55  64  53  70 / 100  50  40  20
SSI  64  66  57  68 / 100  60  50  30
JAX  64  71  56  72 / 100  40  40  30
SGJ  66  70  59  71 /  90  40  30  30
GNV  64  72  55  77 /  80  40  20  20
OCF  65  76  55  79 /  70  40  20  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH LATE TONIGHT FOR BAKER-BRADFORD-CLAY-
     COLUMBIA-DUVAL-HAMILTON-NASSAU-ST JOHNS-SUWANNEE-UNION.

     HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     HIGH SURF ADVISORY UNTIL 6 AM EDT SATURDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

GA...FLOOD WATCH THROUGH LATE TONIGHT FOR APPLING-ATKINSON-BACON-
     BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-
     COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-PIERCE-
     WARE-WAYNE.

     HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL CAMDEN-
     COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 6 AM EDT SATURDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

ALLEN/TRABERT/WOLF
Hazardous weather outlook, Apr 18, 1:55 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT FRI APR 18 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-191000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
255 PM EDT FRI APR 18 2014

...FLOOD WATCH THROUGH TONIGHT FOR MOST AREAS...

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHERN
FLORIDA...

...HIGH SURF AND A HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

...SMALL CRAFT ADVISORY...

...MAJOR FLOODING FORECAST FOR THE SANTA FE RIVER AT THREE
RIVERS ESTATES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
HEAVY RAINFALL WILL BE POSSIBLE...WITH A FLOOD WATCH IN EFFECT
FOR MOST AREAS. WIDESPREAD RAINFALL AMOUNTS OF 2-4 INCHES ARE
EXPECTED THROUGH TONIGHT...WITH ISOLATED TOTALS OF 4-6 INCHES
POSSIBLE IN SOUTHEAST GEORGIA.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN NORTHERN
FLORIDA. DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE THE
PRIMARY THREATS.

STRONG ONSHORE WINDS WILL KEEP SMALL CRAFT ADVISORY CONDITIONS IN
PLACE OVER THE COASTAL WATERS. HIGH SURF MAY RESULT IN BEACH
EROSION...ESPECIALLY DURING TIMES OF HIGH TIDE. A HIGH RISK OF RIP
CURRENTS CONTINUES TODAY AT AREA BEACHES.

MINOR TO MODERATE FLOODING IS OCCURRING WITHIN SEVERAL LOCAL RIVER
BASINS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

RAINFALL WILL SLOWLY DECREASE ON SATURDAY MORNING.

NORTHERLY WINDS WILL RAPIDLY STRENGTHEN ON SATURDAY NIGHT AS LOW
PRESSURE MOVES OFFSHORE. WIND SPEEDS MAY INCREASE TO GALE
STRENGTH OVER THE OFFSHORE WATERS BY EARLY SUNDAY...WITH GALE
FORCE GUSTS POSSIBLE IN THE NEAR SHORE WATERS. SEAS WILL RAPIDLY
BUILD...WITH DANGEROUS SURF AND AN ELEVATED RISK OF RIP CURRENTS
EXPECTED TO PERSIST THROUGH MONDAY AT AREA BEACHES...WITH BEACH
EROSION POSSIBLE DURING TIMES OF HIGH TIDE.

MAJOR FLOODING IS FORECAST FOR THE SANTA FE RIVER AT THREE RIVERS
ESTATES FOR THE MIDDLE OF NEXT WEEK. MINOR TO MODERATE FLOODING IS
OCCURRING WITHIN SEVERAL LOCAL RIVER BASINS. PLEASE REFER TO THE
RIVER FLOOD WARNINGS AND STATEMENTS FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN NORTH CENTRAL FLORIDA ARE REQUESTED TO SELF-ACTIVATE
IF WARNINGS ARE ISSUED LATER TODAY AND THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Apr 18, 2:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
326 PM EDT FRI APR 18 2014

GAZ154-182000-
COASTAL GLYNN-
326 PM EDT FRI APR 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR GLYNN COUNTY
FOR STRONG WINDS VALID UNTIL 400 PM EDT...

AT 327 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF JEKYLL ISLAND...MOVING
NORTH AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND JEKYLL ISLAND...BRUNSWICK...DOCK JUNCTION...COUNTRY CLUB
ESTATE...ST. SIMONS...SEA ISLAND...GLYNN HAVEN AND BOYS ESTATE
THROUGH 400 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3124 8128 3120 8126 3120 8132 3116 8135
      3113 8134 3111 8139 3102 8141 3103 8150
      3109 8157 3126 8153 3134 8149 3134 8144
      3130 8141 3131 8134 3129 8131 3129 8128
      3127 8125 3125 8125
TIME...MOT...LOC 1927Z 188DEG 38KT 3117 8138

HESS
Special weather statement, Apr 18, 3:08 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
408 PM EDT FRI APR 18 2014

FLZ040-182115-
MARION-
408 PM EDT FRI APR 18 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 515
PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF OCALA AIRPORT TO 23 MILES SOUTH OF WEIRSDALE...MOVING NORTHEAST AT
35 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUMMERFIELD...OCALA AIRPORT...SANTOS...OCALA...LAKE WEIR...
BELLEVIEW...WEIRSDALE...SILVER SPRINGS SHORES...ANTHONY AND OCKLAWAHA
THROUGH 515 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2911 8242 2952 8190 2952 8184 2949 8184
      2949 8178 2943 8177 2942 8174 2938 8174
      2936 8166 2933 8168 2928 8164 2905 8163
      2904 8165 2895 8166 2896 8229
TIME...MOT...LOC 2008Z 228DEG 29KT 2910 8228 2869 8192

HESS

The radar

The Jacksonville radar (KJAX), 129 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
April 18, 3:45 PM EST
Where
Alachua County, Peach Orchard
Reported by
Fire Department/Rescue
Coordinates
29.550, -82.500

A funnel cloud was observed near Archer Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508119.